Colorado, 2010

Hail in Colorado, April 21, 2010

April 21, 2010 · NWS BOU · 5 events in 3 counties and zones

Severe weather preceded an approaching Pacific storm system. Large hail and heavy rain were reported across parts of Adams, Arapahoe and Boulder Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe weather preceded an approaching Pacific storm system. Large hail and heavy rain were reported across parts of Adams, Arapahoe and Boulder Counties. The hail size ranged from nickel size to walnut size, damaging vehicles. In addition, minor street flooding was reported in southeast Aurora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 21, 2:25 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 21, 2:25 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT WED APR 21 2010

.SHORT TERM...LOW LEVEL EASTERLY FLOW HAS BROUGHT MOISTURE ACROSS
MUCH OF PLAINS. RADAR SHOWING SCATTERED CONVECTION ACROSS MOUNTAINS
AND FOOTHILLS WITH A FEW CELLS ALONG PALMER DIVIDE. LAPS ANALYSIS
INDICATING CAPES AROUND 1000 J/KG ALONG PALMER DIVIDE WHERE
CONVECTION IS OCCURRING REST OF AREA STILL CAPPED AS NOTED BY ACARS
SOUNDINGS. MODELS SHOW QG ASCENT INCREASING DURING THE EVENING AS
SHORTWAVE MOVES INTO WESTERN COLORADO...WHICH SHOULD HELP THE
THUNDERSTORM CHANCES. MAIN THREAT WITH THE STORMS WILL BE SMALL
HAIL. BUT CANNOT RULE OUT A STORM REACHING SEVERE LIMITS ACROSS
PLAINS DUE TO FAIRLY DECENT SHEAR. PRECIPITATION CHANCES TO INCREASE
ACROSS AREA BY MIDNIGHT AS WAVE SLIDES ACROSS CWA. THOUGH FLOW ALOFT
REMAINS SOUTHWESTERLY...MOISTURE...QG ASCENT AND MODEST LAPSE RATES
SUFFICIENT FOR AT LEAST LIKELY POPS ACROSS MOUNTAINS. TEMPERATURES
TO BE COLD ENOUGH FOR A MIXTURE OF RAIN AND SNOW WITH SOME MINOR
ACCUMULATION. COMBINATION OF UPSLOPE AND DYNAMICS SUFFICIENT FOR
LIKELY POPS ALONG FOOTHILLS THIS EVENING AS WELL. ACROSS PLAINS...
MODELS DIFFER IN AMOUNT OF PRECIPITATION OVERNIGHT...THOUGH THEY
FAVOR URBAN CORRIDOR WHERE UPSLOPE IS BEST. WILL MAINTAIN THE CHANCE
POPS FOR NOW...AND WAIT UNTIL THINGS DEVELOP BEFORE INCREASING.
ON THURSDAY...MODELS SHOW UPPER TROUGH OVER GREAT BASIN WITH
SOUTHWEST FLOW ALOFT ACROSS AREA. ANOTHER SHORTWAVE LOOKS TO MOVE
ACROSS AREA DURING THE DAY...REACHING THE PLAINS BY AFTERNOON. THIS
NOTED BY AN INCREASE IN THE QG ASCENT. COULD SEE A DECREASE IN THE
MOUNTAIN SHOWERS AS THE BEST ASCENT MOVES EAST. AT THE SURFACE...LOW
LEVEL EASTERLY FLOW TO CONTINUE ACROSS PLAINS WITH SURFACE LOW
EXTENDING FROM EASTERN WYOMING TO SOUTHEAST COLORADO. MODELS HINT AT
AN AREA OF SURFACE CONVERGENCE FROM FORT MORGAN TO LIMON DURING THE
AFTERNOON IN THE AREA OF THE SURFACE LOW. THIS COULD ENHANCE THE
PRECIPITATION CHANCES FOR THE FAR NORTHEAST PLAINS DURING THE
AFTERNOON. LATEST FORECAST GRIDS SHOW LIKELY POPS FOR THAT AREA AND
STILL LOOKS REASONABLE. WITH THE LOW LEVEL CONVERGENCE EXPECTED IN
THAT AREA...CANNOT RULE OUT A STORM OR TWO REACHING SEVERE LIMITS.
MAIN THREAT SHOULD BE HAIL. OVERALL...MINOR CHANGES TO FORECAST.

.LONG TERM...UNSETTLED PATTERN TO CONTINUE THROUGH SATURDAY. A BROAD
UPPER LEVEL LOW CENTERED OVER THE FOUR CORNERS WILL REORGANIZE INTO
A TIGHTER LOW OVER EASTERN COLORADO FRIDAY. MODELS SHOW A GOOD
AMOUNT OF CONVECTION TUESDAY NIGHT. WILL HAVE HIGH CHANCE TO LIKELY
POPS FOR THIS. MAY EVEN GET A FEW SEVERE THUNDERSTORMS. THERE WILL
BE PLENTY OF SHEAR AND MOISTURE FOR STORMS...HOWEVER THE AMOUNT OF
INSTABILITY OR LACK OF MAY KEEP STORMS FROM BECOMING SEVERE.
DIFFICULT TO PIN POINT WHERE THE CONVECTION WILL BE BUT EXPECT THE
NORTHERN ZONES TO SEE THE BEST CHANCE FOR STORMS WHERE MOISTURE WILL
BE THE GREATEST.

CONVECTION WILL DECREASE AND MOVE OUT OF THE AREA BY FRIDAY MORNING.
DRIER AIR TEMPORARILY MOVES OVER THE PLAINS AND WILL KEEP ANY
CONVECTION SCATTERED. WILL SEE WIDESPREAD WRAP AROUND SNOW IN THE
MOUNTAINS FRIDAY. THE NORTHERN MOUNTAINS WILL SEE THE HEAVIEST
AMOUNTS AND MAY NEED AN ADVISORY IF MODELS CONTINUE ON THEIR CURRENT
TRACK. THE WRAP AROUND MOISTURE WILL SPREAD EAST ONTO THE FRONT
RANGE AND PLAINS FRIDAY AFTERNOON AND FRIDAY NIGHT. WILL HAVE LIKELY
POPS FOR THIS FRIDAY NIGHT. THE PRECIPITATION WILL CONTINUE SATURDAY
OVER THE NORTHEAST CORNER BUT WILL END OVER THE MOUNTAINS AND FRONT
RANGE. STILL LOOKS LIKE THE PRECIPITATION WILL STAY AS RAIN BELOW
6000 FEET...BUT CAN'T RULE OUT SOME SNOW MIXED IN LATE FRIDAY NIGHT
AND EARLY SATURDAY.

DRY CONDITIONS WILL PREVAIL SATURDAY NIGHT AND SUNDAY AS A WEAK
UPPER LEVEL RIDGE PASSES OVER THE STATE IN A NORTHWEST FLOW ALOFT.
MODELS THEN SHOW A STRONG WAVE MOVING SOUTHEAST IN THE NORTHWEST
FLOW SUNDAY NIGHT. THIS SYSTEM WILL STAY NORTHEAST OF THE AREA...BUT
MODELS SHOWING ENOUGH MOISTURE AND LIFT FOR SOME LIGHT
PRECIPITATION. WILL CONTINUE WITH LOW POPS SUNDAY NIGHT AND MONDAY
FOR THIS SYSTEM. A LARGE PACIFIC TROUGH WILL INDUCE A RIDGE OVER THE
REGION TUESDAY. THIS TROUGH WILL THEN AFFECT THE AREA LATE NEXT
WEEK.

&&

.AVIATION...SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS
CURRENTLY MOVING NORTHEAST ACROSS FOOTHILLS AND PALMER DIVIDE...
SHOULD REACH THE AREA AIRPORTS BY 00Z. COULD SEE MVFR CEILINGS AND
VISIBILITIES WITH SHOWERS WITH A LOW PROBABILITY OF IFR CONDITIONS
ASSOCIATED WITH THE STORMS. CHANCES FOR RAIN SHOWERS TO PERSIST
OVERNIGHT AND THROUGH THE DAY THURSDAY WITH MVFR CEILINGS
PREVAILING. MVFR VISIBILITIES POSSIBLE WITH THE SHOWERS. SLIGHT
CHANCE FOR THUNDERSTORMS AFTER 18Z.

NOTE...EFFECTIVE AT 15Z MONDAY APRIL 26 2010...THE NWS IN BOULDER
WILL BEGIN 3-HOURLY TAF ISSUANCES FOR KDEN.  THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z...AND 18Z.  THE INTERMEDIATE
TAFS WILL BE ISSUED DURING A 20 MINUTE WINDOW BETWEEN 50 MINUTES
AFTER THE HOUR AND 10 MINUTES AFTER THE HOUR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/MEIER
Hazardous weather outlook, Apr 21, 9:38 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT WED APR 21 2010

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT WED APR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL DEVELOP
ACROSS THE MOUNTAINS...FOOTHILLS AND MOUNTAIN VALLEYS DURING THE
AFTERNOON...SPREADING ACROSS THE PLAINS BY THE EVENING. THE SHOWERS
WILL CONTINUE ACROSS THE AREA OVERNIGHT ALONG WITH A FEW
THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED...BUT PERIODS OF
MODERATE TO HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS. THE RAIN
WILL MIX WITH SNOW ABOVE 9000 FEET TONIGHT WITH A COUPLE OF INCHES
OF SNOW ACCUMULATION POSSIBLE OVER THE HIGHEST ELEVATIONS.

AN UPPER LEVEL SYSTEM WILL COMBINE WITH LOW LEVEL UPSLOPE FLOW TO
PRODUCE THE SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM OVER THE SOUTHWEST U.S. WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THURSDAY
AND THURSDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE OVER THE PLAINS
WITH LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL. THIS LOW WILL
MOVE ACROSS COLORADO FRIDAY AND BE OVER THE PLAINS BY FRIDAY NIGHT.
MORE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA FRIDAY WITH
SNOW IN THE MOUNTAINS. THERE WILL LIKELY BE A PERIOD OF STEADIER
PRECIPITATION FRIDAY NIGHT INTO SATURDAY WITH ACCUMULATING SNOW IN
THE MOUNTAINS AND FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/MEIER

In the hours before

Special weather statement, Apr 21, 2:45 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT WED APR 21 2010

COZ040-041-212215-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
345 PM MDT WED APR 21 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL DOUGLAS COUNTY
  WESTERN ARAPAHOE COUNTY
  EXTREME SOUTHWESTERN ADAMS COUNTY
  CENTRAL DENVER COUNTY

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF CENTENNIAL...OR 13 MILES SOUTH OF DENVER...
MOVING NORTH AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...SURREY RIDGE...HIGHLANDS RANCH...GREENWOOD VILLAGE...BEVERLY
HILLS...CENTENNIAL...EASTERN LITTLETON...ENGLEWOOD...CENTRAL DENVER
AND SOUTHWESTERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3979 10497 3973 10469 3944 10482 3949 10505
TIME...MOT...LOC 2145Z 195DEG 12KT 3955 10491

KRIEDERMAN
Special weather statement, Apr 21, 3:30 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT WED APR 21 2010

COZ040-041-212300-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
430 PM MDT WED APR 21 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WESTERN ARAPAHOE COUNTY
  CENTRAL ADAMS COUNTY
  EASTERN DENVER COUNTY

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE TO PENNY SIZE HAIL.  THIS
STORM WAS LOCATED OVER WESTERN AURORA...OR 10 MILES SOUTHEAST OF
DENVER...MOVING NORTH NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...SOUTHERN DENVER INTERNATIONAL AIRPORT...NORTHEASTERN
CENTENNIAL...EASTERN DENVER...NORTHEASTERN COMMERCE CITY AND WESTERN
AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3990 10486 3984 10463 3959 10473 3964 10493
TIME...MOT...LOC 2230Z 201DEG 14KT 3967 10480

KRIEDERMAN

The radar

The Denver radar (KFTG), 24 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Arapahoe

When
April 21, 3:39 PM MST
Where
Arapahoe County, 2.54 mi WSW of (Bkf)buckley Air Force Base
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.790

Hail, Arapahoe

When
April 21, 3:50 PM MST
Where
Arapahoe County, 2.54 mi ENE of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.710

Hail, Boulder

When
April 21, 4:50 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.030, -105.250

Hail, Adams

When
April 21, 5:01 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.420

Large hail caused some car damage.

Hail, Adams

When
April 21, 5:05 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222506, 222508, 222509, 222511, 222512.